Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2000 Apr;34(4):465-70.

Carbamazepine--indinavir interaction causes antiretroviral therapy failure.

Author information

  • 1Department of Clinical Pharmacy, University Hospital Nijmegen, The Netherlands. p.hugen@klinfarm.azn.nl

Abstract

OBJECTIVE:

To report a case of antiretroviral therapy failure caused by an interaction between carbamazepine and indinavir.

CASE SUMMARY:

A 48-year-old HIV-positive white man was treated with antiretroviral triple therapy, consisting of indinavir, zidovudine, and lamivudine. His HIV-RNA (viral load) became undetectable (<400 copies/mL) less than two months after this therapy was started; this was confirmed one month later. Shortly after the start of antiretroviral therapy, the patient developed herpes zoster, which was treated with famciclovir. Tramadol was initially prescribed for postherpetic neuralgia; however, this was substituted with carbamazepine due to insufficient analgesic effect. Indinavir plasma concentrations decreased substantially during carbamazepine therapy. Carbamazepine was stopped after 2.5 months and, two weeks later, the HIV-RNA was detectable (6 x 103 copies/mL). Resistance for lamivudine was observed in that blood sample; resistance for zidovudine might have been present, and resistance to indinavir was not detected. A few months later, a further increase of the HIV-RNA occurred (300 x 103 copies/mL), after which the therapy was switched to a new antiretroviral regimen containing nevirapine, didanosine, and stavudine.

DISCUSSION:

Physicians may prescribe carbamazepine for HIV-infected patients to treat seizures or postherpetic neuralgia, which are complications of opportunistic infections such as herpes zoster or toxoplasmosis. Carbamazepine is a potent enzyme inducer, predominantly of the CYP3A enzyme system, while HIV-protease inhibitors such as indinavir are substrates for and inhibitors of CYP3A. Therefore, an interaction between these drugs could be expected. A low dose of carbamazepine (200 mg/d) and the usual dose of indinavir (800 mg q8h) in our patient resulted in carbamazepine concentrations within the therapeutic range for epilepsy treatment; indinavir concentrations dropped substantially. The virologic, resistance, and plasma drug concentration data, as well as the chronology of events, are highly indicative of antiretroviral treatment failure due to the interaction between carbamazepine and indinavir.

CONCLUSIONS:

Concomitant use of carbamazepine and indinavir may cause failure of antiretroviral therapy due to insufficient indinavir plasma concentrations. Drugs other than carbamazepine should be considered to prevent this interaction. Amitriptyline or gabapentin are alternatives for postherpetic neuralgia; valproic acid or lamotrigine are alternatives for seizures. When alternate drug therapy is not possible, dosage adjustments, therapeutic drug monitoring, and careful clinical observation may help reduce adverse clinical consequences.

Comment in

PMID:
10772431
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk